Severe hyponatremia associated with the combined use of thiazide diuretics and selective serotonin reuptake inhibitors

Am J Med Sci. 2004 Feb;327(2):109-11. doi: 10.1097/00000441-200402000-00012.

Abstract

Thiazide diuretics and selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications. Each medication has been associated with the development of severe hyponatremia. The mechanisms involved in the development of hyponatremia differ for each medication. Thiazide diuretics induce hyponatremia by impairment of urinary dilution, renal loss of sodium and potassium, stimulation of antidiuretic hormone (ADH), and perhaps from a dipsogenic effect. SSRIs cause hyponatremia through the syndrome of inappropriate ADH release. Two cases of severe hyponatremia in patients taking both a thiazide diuretic and an SSRI highlight the possibility of a synergistic effect in impairment of renal free water clearance when both medications are given. These two cases serve as a cautionary example and should prompt careful monitoring of patients prescribed both an SSRI and a thiazide diuretic (especially in elderly women, who seem to be at increased risk for this complication).

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Depression / complications
  • Depression / drug therapy
  • Diuretics
  • Female
  • Humans
  • Hydrochlorothiazide / adverse effects
  • Hypertension / complications
  • Hypertension / drug therapy
  • Hyponatremia / chemically induced*
  • Middle Aged
  • Paroxetine / adverse effects
  • Serotonin Uptake Inhibitors / adverse effects*
  • Sertraline / adverse effects
  • Sodium Chloride Symporter Inhibitors / adverse effects*

Substances

  • Diuretics
  • Serotonin Uptake Inhibitors
  • Sodium Chloride Symporter Inhibitors
  • Hydrochlorothiazide
  • Paroxetine
  • Sertraline